Missouri, 2011

Hail and Damaging Wind in Missouri, May 12, 2011

May 12, 2011 · NWS PAH · 2 events in 1 county or zone

An isolated severe thunderstorm occurred ahead of a cold front over the Plains. A closed 500 mb low was located over the central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred ahead of a cold front over the Plains. A closed 500 mb low was located over the central Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 12, 2:15 PM CST, 8 hours 53 minutes earlier.

Area forecast discussion, May 12, 2:15 PM CST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU MAY 12 2011

.DISCUSSION...
MAIN FORECAST CONCERN IN THE SHORTER TERM WILL LIE WITH THE SEVERE
WEATHER POTENTIAL THIS AFTERNOON THROUGH FRIDAY.

LEFTOVER MCV THAT HAS BEEN SPINNING NORTHEAST ACROSS THE MS RIVER
NEAR MEM THIS MORNING/EARLY AFTERNOON HAS FINALLY TAPPED INTO SOME
VERY UNSTABLE AIR OVER THE PENNYRILE REGION OF WESTERN KY AND SW IN
THIS AFTERNOON. THIS HAS SPARKED SOME ORGANIZED STRONG TO NEARLY
SEVERE  THUNDERSTORMS IN THE PAST HOUR. THESE STORMS WILL NEED TO BE
MONITORED MAINLY FOR THE POTENTIAL FOR SOME LARGE HAIL OF DIME TO
QUARTER SIZE LATE TODAY INTO EARLY EVENING. ALL SHOULD QUIET DOWN
WITH THE SETTING OF THE SUN.

MODELS ARE IN FAIRLY DECENT AGREEMENT WITH OVERALL TRACK OF CLOSED
MID LVL UPPER LOW AND ASSOCIATED COLD FRONT TONIGHT THROUGH SAT.
ANOTHER AREA OF STRONG TO SEVERE STORMS MAY GET GOING OUT OVER SW
AND SC MISSOURI THIS EVENING...AND WILL NEED TO MONITOR THOSE STORMS
AS THEY COME EAST LATER TONIGHT. INSTABILITY WILL WANE SOME BY
THEN...BUT WITH BETTER MID/UPPER SUPPORT...THE STORMS OUT TO OUR
WEST HAVE THE BEST CHC OF LASTING WELL INTO THE NIGHT.

SFC FRONT SLOWLY CROSSES THE FORECAST AREA DURING THE DAY FRIDAY. IT
NOW LOOKS AS THOUGH STORMS MAY REDEVELOP ON THIS FRONT DURING THE
DAY. DECENT 0 TO 6KM BULK SHEAR IN THE 40 KT RANGE AROUND
MIDDAY...COUPLED WITH INCREASING INSTABILITY COULD COMBINE TO
PRODUCE ROTATING UPDRAFTS AND ANOTHER SHOT OF AT LEAST SCT SVR
CONVECTION FRI. THINK THE MAIN RISK WOULD BE WITH HAIL AND WIND
GUSTS...AS 0 TO 1KM SRH VALUES FALL SUBSTANTIALLY FRI...ESP AFTER
15Z.

FROM FRI NIGHT ON...WILL HAVE UPPER LOW TO CONTEND WITH. MUCH COOLER
AND DAMP CONDITIONS WILL ACCOMPANY THE LOW AS IT MOVES IN...WITH
HIGHS ONLY IN THE 60S AREA WIDE BY SUNDAY. PRECIP CHANCES WILL NEED
TO BE CONTINUED OVER THE WEEKEND...THO COVERAGE WILL BE SCT IN
NATURE AND AMOUNTS SHOULD BE LIGHT OVERALL.

AS MENTIONED...SUNDAY LOOKS CLOUDY AND QUITE DAMP...ESPECIALLY IN
SRN IL/SWRN IND IN THE AFTN. A SECONDARY STRONG MID LEVEL SHORT WAVE
EMBEDDED WITHIN THE ERN CONUS LONGWAVE TROF WILL BE MOVING OVER THE
AREA. THERE WILL BE LITTLE SFC REFLECTION...EVEN IF THE GFS TIGHT
CLOSED LOW SCENARIO IS BELIEVED. THIS SHOULD LIMIT THE QPF TO LIGHT
AMOUNTS.

AS THE SYSTEM PULLS AWAY TO THE EAST...RAIN SHOWER CHANCES SHOULD
BEGIN TO DIMINISH BY MON...AND WE SHOULD SEE SOME BREAKS IN THE
CLOUDS. NO PCPN IS FORECAST FROM MON NIGHT ON...THOUGH THERE ARE
SOME INDICATIONS THAT THERE MAY BE SOME WARM ADVECTION RAINS IN OUR
WRN SECTIONS BY DAY 7. THIS PART OF THE FORECAST WILL BE MOSTLY
BASED ON THE ECMWF AS IT WAS QUITE SIMILAR TO ITS ENSEMBLE MEANS.
THE GEM WAS USED FOR SUPPORT. UNDER THE DEEP NRLY COOL FLOW...MON
WILL BE THE COOLEST DAY...WITH WELL-BELOW-NORMAL AFTN TEMPS. A SLOW
TEMP REBOUND WILL COMMENCE AFTER MON.

&&

.AVIATION...
HAVE PLAYED DOWN THUNDERSTORM MENTION FOR NOW...AS STORMS THIS
AFTERNOON SHOULD STAY MOSTLY E OF TAF SITES. WILL NEED TO MONITOR
FOR ISOLD STRONG STORMS UP NEAR KEVV/KOWB LATE TODAY/EARLY TONIGHT.
ANOTHER CHC FOR STORMS WILL ENTER THE PICTURE VERY LATE TONIGHT/FRI
TIME FRAME...BUT TIMING/COVERAGE ISSUES PRECLUDE EXPLICIT MENTION
FOR THE CURRENT TAF TIME FRAME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT/DB
Hazardous weather outlook, May 12, 7:59 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT THU MAY 12 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
859 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO SOUTHEAST MISSOURI LATE THIS
EVENING...THEN SPREAD INTO PORTIONS OF WESTERN KENTUCKY AND
SOUTHERN ILLINOIS AFTER MIDNIGHT. WHILE SEVERE STORMS ARE NOT
ANTICIPATED...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG MANY AREA RIVERS.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE
MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY OVER THE
ENTIRE FORECAST AREA AS A COLD FRONT CROSSES THE REGION. SCATTERED
TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT. THE PRIMARY HAZARDS WILL BE HAIL AND LOCALIZED DAMAGING
WIND GUSTS. HOWEVER...EXTENSIVE CLOUD COVER MAY LIMIT THE COVERAGE
AND TIMING OF ANY STRONG THUNDERSTORMS IN THE OUTLOOK AREA.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY. SEVERE STORMS
ARE NOT ANTICIPATED AT THIS TIME...THOUGH STRONGER STORMS COULD
PRODUCE ABUNDANT SMALL HAIL DUE TO VERY COOL TEMPERATURES ALOFT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG MANY AREA RIVERS.
HOWEVER...THE SEVERITY OF THE FLOODING IS FORECAST TO DECREASE TO
MINOR OR MODERATE OVER THE NEXT WEEK AT MOST LOCATIONS. PLEASE
REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST
CURRENT INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY INTO FRIDAY EVENING.

In the hours before

Special weather statement, May 12, 10:18 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 PM CDT THU MAY 12 2011

MOZ107-108-130500-
CARTER MO-RIPLEY MO-
1118 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY AND CARTER COUNTIES IN
SOUTHEAST MISSOURI UNTIL MIDNIGHT CDT...

AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND VERY STRONG WINDS AROUND 50 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF FREEMONT
TO 22 MILES SOUTHWEST OF GATEWOOD...MOVING NORTHEAST AT 35 MPH.

THESE STORMS WILL IMPACT THE FOLLOWING COMMUNITIES...
FREEMONT...
HANDY...
GATEWOOD...
BRIAR...
DONIPHAN...
GRANDIN...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, May 12, 11:00 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1200 AM CDT FRI MAY 13 2011

MOZ100-107>110-130530-
STODDARD MO-WAYNE MO-CARTER MO-BUTLER MO-RIPLEY MO-
1200 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIPLEY...BUTLER...
EASTERN CARTER...WAYNE AND WESTERN STODDARD COUNTIES IN SOUTHEAST
MISSOURI UNTIL 1230 AM CDT...

AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND VERY STRONG WINDS BETWEEN 40 AND 50 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF PIEDMONT TO 8 MILES NORTHWEST OF ELLSINORE TO FAIRDEALING TO
NEELYVILLE TO 14 MILES SOUTH OF QULIN...MOVING EAST AT 45 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE MILLTOWN...BRUSH ARBOR...
HARVIELL...MILL SPRING...WILLIAMSVILLE...POPLAR BLUFF...
HENDRICKSON...SAM A BAKER STATE PARK...LODI...GREENVILLE...
ROMBAUER...FISK...WAPPAPELLO LAKE AREA...WAPPAPELLO...SHOOK...
DUDLEY...CASCADE...PUXICO...BERNIE AND DEXTER.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH

The radar

The Paducah radar (KPAH), 176 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carter

When
May 12, 11:08 PM CST
Where
Carter County, Ellsinore
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.930, -90.750

Small trees were knocked down.

Hail, Carter

When
May 12, 11:08 PM CST
Where
Carter County, Ellsinore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.930, -90.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297836, 297837.